Teens and drugs. The phrase has long gone together, but, nowadays, each puff passed, pill crushed and line sniffed threatens death, not a shaking finger.
In response to the bleak reality students face — where deadly opioids like fentanyl are easy to get and even harder to escape — the overdose reversal drug naloxone will soon be stocked in every Charlotte public school.
Charlotte-Mecklenburg Schools Board of Education unanimously approved the plan Tuesday, which was the first time the district openly addressed the topic of drug use among students.
As previously reported by The Charlotte Observer, $7 fentanyl-laced pills initially advertised as Percocet recently hooked several CMS students on drugs — landing some in rehab and killing one Hough High wrestler this past summer.
Mecklenburg County Public Health Department has been standing by the life-saving nasal spray, sold under the brand name Narcan, since November, the Observer previously reported. It needed the CMS board’s approval to distribute the spray, which is considered safe to use even if a person is not overdosing, said health director Raynard Washington.
School Resource Officers have been carrying Narcan in CMS, said Charles Jeter, the board’s executive director of government affairs, policy and board services. The spray has been in all high schools, and some middle schools, he said, though it was unclear when it was first stocked.
According to the now-approved plan, every elementary, middle and high school in Mecklenburg County could have naloxone in their front-office AED box as soon as next Friday.
Already, two staff members at each school are trained to administer Narcan. That doesn’t include school resource officers, who are trained by their employers. The new policy allows school nurses and other school personnel to be trained on the use of the medication.
WHAT HAPPENS IF A STUDENT OVERDOSES AT SCHOOL?
- The new plan also established a procedure for administering Narcan in the event of an overdose on campus. School leaders will:
- Call the school’s first-responder team to the location where people suspect a student is overdosing.
- The team will bring the AED kit — now equipped with Narcan — to the site.
- They will call 911, then the student’s parents or guardians.
- Treatment will begin as parents are contacted.
After the nasal spray is administered, the team will:
- Submit report forms to CMS’ School Health Manager
- Request the Narcan supply be replenished by Mecklenburg County’s Public Health Department.
- Refer the student or individual to to appropriate substance abuse program or employee assistance program.
MECKLENBURG COUNTY, NC OVERDOSES
District data shows reports of students with drugs — specifically controlled substances, like opioids — reached a 10-year high last year, with more than 700 recorded incidents.
In November, the Biden administration directed districts to have naloxone on hand and train students and employees on how and when to use it.
The crisis isn’t limited to classrooms.
About 225 Mecklenburg County residents unintentionally overdosed on drugs in the last decade, according to the North Carolina Department of Health and Human Services. Heroin or fentanyl accounted for more than 160 overdose deaths in the same period.